Delaware, 2011Damaging Winds and Lightning Strikes in Delaware, August 21, 2011
August 21, 2011 · NWS PHI · 6 events in 2 counties and zones
A series of thunderstorms that preceded and accompanied a lee side trough produced strong to locally severe thunderstorms mainly during the late morning and afternoon of the 21st in Delaware.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of thunderstorms that preceded and accompanied a lee side trough produced strong to locally severe thunderstorms mainly during the late morning and afternoon of the 21st in Delaware.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 21, 7:45 AM EST, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 21, 7:45 AM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
845 AM EDT SUN AUG 21 2011
.SYNOPSIS...
A STRONG COLD FRONT WILL APPROACH THE AREA TODAY...CROSSING THE
REGION TONIGHT. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT FOR
MONDAY AND TUESDAY...BEFORE MOVING OFF THE MID ATLANTIC COAST
WEDNESDAY. A SLOW MOVING FRONT WILL APPROACH THE REGION THURSDAY
INTO FRIDAY...BEFORE MOVING SOUTH OF THE AREA FOR NEXT WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AN INCREASE IN THE FLOW IN THE LOWER LEVELS COMBINED WITH SOME WAA
AND THETA-E ADVECTION APPEARS TO BE HELPING TO DRIVE THE SMALL
THUNDERSTORM CLUSTER IN NORTHEASTERN MARYLAND ATTM. THERE IS ALSO
SOME DEW POINT POOLING FROM CHESAPEAKE BAY WHICH IS ENHANCING THE
LOCAL INSTABILITY IN THAT AREA. THIS MAY TRY AND EXPAND SOME AS IT
TRACKS TO THE NORTHEAST, THEREFORE ADDED SOME LOW POPS INTO THE
PHILADELPHIA METRO AREA THIS MORNING. SOME ADDITIONAL ISOLATED
CELLS ARE TRYING TO DEVELOP IN EASTERN PENNSYLVANIA WITH SOME
ADDITIONAL MID LEVEL INSTABILITY COMBINED WITH A SMALL UPPER-LEVEL
JET STREAK.
THIS AFTERNOON SHOULD TURN RATHER ACTIVE AS A STRONG UPPER-LEVEL
TROUGH DRIVES A COLD FRONT OUR WAY. THIS FRONT WILL NOT CROSS THE
AREA UNTIL AFTER THIS TIME FRAME, HOWEVER INCREASING SHEAR
COMBINED WITH AT LEAST MODEST INSTABILITY /MLCAPE 1500-2000 J/KG/
AND INCREASING LARGE SCALE ASCENT SHOULD ORGANIZE STORMS INTO
LINES. THE PRESENCE OF A LOW-LEVEL JET MAY ENHANCE THE DAMAGING
WIND THREAT, ESPECIALLY LATER THIS AFTERNOON. THE MID LEVEL
TEMPERATURES AROUND -10C SHOULD ALLOW FOR SOME HAIL WITH SOME
POSSIBLY SEVERE WITH MORE ROBUST UPDRAFTS ESPECIALLY ANY WITH
ROTATION ALOFT. THE MOIST LOW LEVELS WITH SOME VEERING WITH HEIGHT
ESPECIALLY IN THE PRESENCE OF A LEE SIDE TROUGH COULD ALLOW FOR
LOCALLY ENHANCED LOW-LEVEL STORM ROTATION AND DISCRETE STORMS.
THE MAIN THREAT HOWEVER APPEARS TO BE DAMAGING STRAIGHT LINE
WINDS GIVEN THE GENERAL UNIDIRECTIONAL FLOW ABOVE THE SURFACE. WE
WILL CONTINUE TO CARRY SOME ENHANCED WORDING AND THIS MAY HAVE TO
BE BEEFED UP SOME LATER.
PW VALUES INCREASE TO NEAR 2.0 INCHES THEREFORE CONVECTIVE
ELEMENTS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN. GIVEN
AREAS OF LOWER FLASH FLOOD GUIDANCE, WE WILL MAINTAIN THE WATCH UP
ACROSS THE NORTH AND ELSEWHERE LOCALIZED FLOODING CANNOT BE
RULED. THE CONVECTION SHOULD BE MOVING THOUGH WHICH MAY HOLD DOWN
THE FLASH FLOODING THREAT FOR MOST. WE WILL MONITOR RADAR TRENDS
AND NEWER MODEL GUIDANCE AND ADJUST POPS ACCORDINGLY. TEMPERATURES
WERE CHANGED LITTLE BUT SOME ADJUST MAY BE NEEDED ESPECIALLY AT
THE CONVECTION UNFOLDS.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
THE AFOREMENTIONED SHOWERS AND THUNDERSTORMS WILL COME TO AN END
FROM WEST TO EAST DURG THE EVENING AND EARLY OVERNIGHT PERIOD AS
THE FRONT TRAVERSES THE REGION. HIGH PRESSURE WILL BUILD IN BEHIND
THE FRONT.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
COLD AIR ADVECTION BEHIND THE COLD FRONT WILL GRADUALLY BRING AN
COOLER AND DRIER AIRMASS INTO THE AREA MONDAY. IN THE COLD AIR
ADVECTION....THE DEPTH OF THE MIXED LAYER INCREASES TO ABOUT 6000
FEET. THIS WOULD ALLOW ACCESS TO 25 TO 30 KNOTS OF WIND...AND
TRANSLATE INTO 20 TO 25 MPH GUSTS.
AS THE GRADIENT BACKS OFF MONDAY AFTERNOON...THE GUSTINESS SHOULD
FOLLOW. THE NEW AIRMASS WILL OFFER LOWER CONVECTIVE TEMPERATURES...
SO MOST PLACES WILL SEE SCATTERED TO BROKEN CUMULUS DEVELOP. THE
MOST EXTENSIVE CLOUD COVER SHOULD BE ACROSS THE HIGHER TERRAIN.
WHILE THERE IS A WEAK SIGNAL FOR SHOWERS ACROSS THE NORTH IN THE
AFTERNOON...MODEL SOUNDINGS SHOW A CAP IN PLACE.
WHILE THERE COULD BE SOME SPRINKLES ACROSS THE TERRAIN MONDAY
AFTERNOON...THERE WERE NOT INCLUDED IN THE FORECAST JUST YET. HIGHS
WERE BASED MAINLY ON A MOS BLEND...SINCE THE AIRMASS WILL BE IN
TRANSITION.
THE CONVECTIVE CLOUDINESS SHOULD MELT AWAY MONDAY EVENING. THE NAM
HAS BEEN FAIRLY CONSISTENT SHOWING A MID LEVEL IMPULSE CROSSING
DELAWARE AND SOUTHERN NEW JERSEY MONDAY EVENING. THE NAM IS THE ONLY
MODEL THAT SUPPORTS PRECIPITATION WITH THIS FEATURE...AND FOR NOW
THE PRECIPITATION WAS LEFT OUT OF THE FORECAST.
WHILE A FEW PROTECTED LOCATIONS COULD SEE PATCHY FOG LATE MONDAY
NIGHT...THE FIRST NIGHT IN THE NEW AIRMASS SHOULD PRECLUDE ENOUGH
FOG TO MENTION YET. LOWS WERE BASED MAINLY ON THE SLIGHTLY WARMER
GFS MOS NUMBERS.
TUESDAY AND WEDNESDAY SHOULD BE DRY DAYS AS THE SURFACE HIGH MOVES
TO THE COAST...AND THE MID LEVEL FLOW BACKS FROM CYCLONIC TO QUASI
ZONAL. WEDNESDAY WILL SEE MOISTURE STARTING COMING BACK INTO THE
AREA ON THE RETURN FLOW AROUND THE HIGH. THERE IS SOME MODEL SPREAD
ON JUST HOW FAST TO BRING A SURFACE FRONT THROUGH THE AREA LATE IN
THE WEEK. FOR NOW...SINCE THE MID LEVEL SUPPORT IS NOT THAT
STRONG...THE FORECAST WILL BE BASED ON A SLOW FRONTAL PASSAGE.
THIS MEANS THAT SHOWERS ARE POSSIBLE FROM LATE WEDNESDAY NIGHT INTO
FRIDAY. THE BEST CHANCE APPEARS TO BE THURSDAY AND THURSDAY
NIGHT...WITH THE BEST INSTABILITY COUPLED WITH INCREASED SHEAR DUE
TO THE PRESENCE OF THE MID LEVEL TROUGH. PRECIPITABLE WATER VALUES
ALSO INCREASE TO NEAR 1.75 INCHES...WHICH IS NOT QUITE TWO STANDARD
DEVIATIONS ABOVE NORMAL. THIS RAISES THE SPECTER OF LOCALLY HEAVY
RAINFALL WITH SHOWERS AND STORMS. HOWEVER...THE TIMING ISSUES
PRECLUDE THE MENTION IN THE HAZARDOUS WEATHER OUT LOOK JUST YET.
&&
.AVIATION /13Z SUNDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
VFR CONDITIONS IN GENERAL, HOWEVER PLENTY OF LOW-LEVEL MOISTURE
AROUND THIS MORNING ALONG WITH A LOW INVERSION IS TRAPPING
POCKETS OF MVFR CEILINGS ESPECIALLY IN THE KPHL TO KTTN AREA. THIS
SHOULD NOT LAST ALL THAT LONG AS SOME SURFACE HEATING TAKES PLACE.
SOME LIGHT FOG WILL ALSO PERSIST FOR A LITTLE WHILE BUT TO WILL
DISSIPATE. A SMALL CLUSTER OF THUNDERSTORMS DEVELOPED EARLIER NEAR
KBWI AND IS ROLLING NORTHEAST TOWARD THE KILG AND KPHL AREAS. THIS
MAY CONTINUE TO SURVIVE ITS NORTHEAST TREK THEREFORE WILL MONITOR
AND ISSUE AMENDMENTS IF THE THREAT TO ANY TERMINALS INCREASES. THE
MAIN THREAT WITH THIS SO FAR IS LIGHTNING AND HEAVY RAIN WHICH
WILL REDUCE THE LOCAL VISIBILITY.
A STRONG COLD FRONT IS EXPECTED TO CROSS THE REGION FROM WEST TO EAST
DURING THE LATE AFTERNOON AND EVENING HOURS. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND IN ADVANCE OF THE
FRONT. SUB-VFR CONDITIONS ARE EXPECTED WITH ANY SHOWERS AND STORMS
ALONG WITH POTENTIALLY LOCALLY STRONG WIND GUSTS. SOME HAIL CANNOT
BE RULED OUT EITHER. ONCE THE FRONT CLEARS THE AREA, EXPECT A
RETURN TO VFR ALTHOUGH PERHAPS SOME LOCAL FOG OVERNIGHT WITH ALL
THE LOW-LEVEL MOISTURE IN PLACE.
WINDS WILL GENERALLY BE LIGHT SOUTH/SOUTHWEST THEN INCREASE TO
THE 10 TO 15 KNOT RANGE WITH GUSTS AS HIGH AS 20 KNOTS DURING THE
AFTERNOON AND EARLY EVENING HOURS. THE WIND WILL BECOME MORE WEST
THEN NORTHWEST BEHIND THE FRONT.
OUTLOOK...
VFR CONDITIONS ARE EXPECTED MONDAY IN THE WAKE OF THE COLD FRONT.
THE DEPTH OF THE MIXED LAYER BEHIND THE FRONT SHOULD RESULT IN 20 TO
25 KNOT GUSTS FROM THE WEST AND NORTHWEST FOR THE MORNING AND EARLY
AFTERNOON HOURS. AS THE GRADIENT DROPS OFF LATE MONDAY AFTERNOON...
THE GUSTINESS SHOULD ABATE.
ALL AREAS SHOULD REACH CONVECTIVE TEMPERATURES IN THE FEW AIRMASS
MONDAY...SO SCATTERED TO BROKEN CUMULUS IS EXPECTED. MODEL SOUNDINGS
SHOW THAT THE COLUMN SHOULD REMAIN CAPPED...BUT COLD MID LEVEL
TEMPERATURES MAY ALLOW SPRINKLES TO DEVELOP NORTH OF KABE.
HOWEVER...DRY CONDITIONS ARE EXPECTED FOR MONDAY INTO MONDAY
EVENING.
HIGH PRESSURE BUILDING TOWARD THE AREA MONDAY NIGHT AND TUESDAY
SHOULD RESULT IN VFR CONDITIONS THROUGH THE PERIOD. THE GRADIENT MAY
BACK OFF ENOUGH TO ALLOW SEA AND BAY BREEZES TO DEVELOP TUESDAY
AFTERNOON.
PATCHY MVFR CONDITIONS ARE POSSIBLE TUESDAY NIGHT AS THE RETURN FLOW
AROUND THE HIGH BRINGS HIGHER DEW POINTS INTO THE AREA. WEDNESDAY
ITSELF SHOULD BE VFR WITH AN INCREASING SOUTHERLY FLOW. AN
APPROACHING SLOW MOVING COLD FRONT MAY BRING LOCAL MVFR CONDITIONS
IN SHOWERS TO WESTERN AREAS WEDNESDAY NIGHT. HOWEVER...TIMING OF
THIS FEATURE HAS BEEN DIFFICULT...AND THE SHOWERS COULD ACTUALLY
WAIT UNTIL THURSDAY TO ARRIVE.
&&
.MARINE...
A STRONG COLD FRONT WILL APPROACH THE REGION FROM THE W TODAY,
REACHING THE AREA WATERS TONIGHT. SWLY FLOW WILL INCREASE AHEAD OF
THE FRONT. IT IS PSBL THAT WE COULD GET SOME GUSTS TO 25 KT
BEGINNING THIS AFTN AND CONTINUING OVERNIGHT, SO HAVE OPTED TO
RAISE AN SCA FOR THE OCEAN FRONT. SEAS LOOK TO REMAIN BELOW SCA
CRITERIA.
THE COLD AIR ADVECTION BEHIND THE COLD FRONT...COMBINED WITH THE
FAIRLY TIGHT NORTHWESTERLY GRADIENT...SHOULD BE ENOUGH TO PRODUCE
SMALL CRAFT WIND GUSTS MONDAY MORNING. THE GRADIENT DROPS OFF AFTER
1800 UTC MONDAY...BUT BEFORE THEN 25 KNOT GUSTS ARE EXPECTED...
ESPECIALLY NEAR THE IMMEDIATE COAST.
THE GRADIENT DROPS OFF IN THE AFTERNOON AS THE DEPTH OF THE MIXED
MARINE LAYER INCREASES...SO THE TRADE OFF SHOULD RESULT IN GUSTS TO
20 KNOTS DURING THE EARLY TO MID AFTERNOON BEFORE DROPPING OFF. AS
HIGH PRESSURE BUILDS IN BEHIND THE COLD FRONT...THE GRADIENT DROPS
OFF MONDAY NIGHT AND TUESDAY. WINDS AND SEAS ARE EXPECTED TO REMAIN
BELOW SMALL CRAFT LEVELS.
AS THE HIGH GETS OFFSHORE WEDNESDAY...THE RETURN FLOW WILL INCREASE
WEDNESDAY AFTERNOON AND EVENING. THE GRADIENT BETWEEN THE HIGH AND
THE APPROACH OF A SLOW MOVING COLD FRONT COULD BRING BOTH WINDS AND
SEAS CLOSE TO SMALL CRAFT LEVELS THURSDAY INTO THURSDAY EVENING.
SINCE THE DEPTH OF THE MIXED LAYER OVER THE WATER WILL DICTATE HOW
MUCH WIND GETS TO THE SURFACE (AND DEVELOPS A FETCH FOR SEAS)...
CONFIDENCE IN SMALL CRAFT CONDITIONS DURING THIS TIME IS LOW.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...FLASH FLOOD WATCH FROM 2 PM EDT THIS AFTERNOON THROUGH LATE
TONIGHT FOR NJZ001-007>010-012.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 2 PM THIS AFTERNOON TO 11 AM EDT
MONDAY FOR ANZ450>455.
&&
SYNOPSIS...HAYES
NEAR TERM...GORSE
SHORT TERM...NIERENBERG
LONG TERM...HAYES
AVIATION...GORSE/HAYES/NIERENBERG
MARINE...HAYES/NIERENBERGHazardous weather outlook, Aug 21, 4:46 AM EST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
546 AM EDT SUN AUG 21 2011
NJZ001-007>010-012-221000-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
546 AM EDT SUN AUG 21 2011
...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND
NORTHWEST NEW JERSEY.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
IN ADDITION...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND THIS EVENING. STRONG WINDS ARE THE MAIN THREAT FROM
THE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
DEZ001>003-MDZ008-012-015-019-020-NJZ013-015>023-027-PAZ054-055-
060>062-067>071-221000-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
546 AM EDT SUN AUG 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND THIS EVENING. STRONG WINDS AND HEAVY RAINFALL ARE THE MAIN
THREATS WITH THE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
ANZ450>455-221000-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
546 AM EDT SUN AUG 21 2011
...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 11 AM
EDT MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
IN ADDITION...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND THIS EVENING. STRONG WINDS AND HEAVY RAINFALL ARE
THE MAIN THREATS WITH THE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-221000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
546 AM EDT SUN AUG 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.
.DAY ONE...TODAY AND TONIGHT.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND THIS EVENING. STRONG WINDS AND HEAVY RAINFALL ARE THE MAIN
THREATS WITH THE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
DEZ004-NJZ014-024>026-221000-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
546 AM EDT SUN AUG 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.
.DAY ONE...TODAY AND TONIGHT.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND THIS EVENING. STRONG WINDS AND HEAVY RAINFALL ARE THE MAIN
THREATS WITH THE THUNDERSTORMS.
THE RIP CURRENT RISK MAY INCREASE TO MODERATE THIS AFTERNOON AS
WINDS INCREASE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 21, 7:01 AM EST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
801 AM EDT SUN AUG 21 2011
MDZ008-012-211300-
CECIL MD-KENT MD-
801 AM EDT SUN AUG 21 2011
...A STRONG THUNDERSTORM WILL AFFECT CECIL AND KENT COUNTIES...
AT 758 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 22 MILES EAST OF BALTIMORE...MOVING NORTHEAST AT
30 MPH. THE THUNDERSTORM WILL BE NEAR KENNEDYVILLE AROUND 805 AM...
GALENA AROUND 820 AM...PERRYVILLE...PORT DEPOSIT...OCTORARO...
CONOWINGO AROUND 825 AM...CHARLESTOWN...HOLLYWOOD BEACH...WOODLAWN
AND WOODLAWN AROUND 830 AM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO
NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.
LAT...LON 3932 7619 3938 7611 3938 7607 3945 7600
3946 7602 3951 7599 3955 7603 3954 7607
3969 7623 3972 7621 3971 7579 3934 7578
3919 7624 3922 7625
FORECASTER: GORSESpecial weather statement, Aug 21, 7:41 AM EST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
841 AM EDT SUN AUG 21 2011
DEZ001-NJZ016-PAZ067-211345-
CHESTER PA-NEW CASTLE DE-SALEM NJ-
841 AM EDT SUN AUG 21 2011
...A STRONG THUNDERSTORM WILL AFFECT CHESTER...NEW CASTLE AND SALEM
COUNTIES...
AT 838 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES SOUTHWEST OF ELKTON...MOVING EAST AT 20
MPH. THE THUNDERSTORM WILL BE NEAR GLEN ROY AROUND 855 AM...MOUNT
VERNON AROUND 900 AM...OXFORD AROUND 905 AM...MIDDLETOWN...TOWNSEND
AROUND 915 AM...MOUNT PLEASANT AROUND 920 AM...GLASGOW...ODESSA...
NEWARK AND KEMBLESVILLE AROUND 925 AM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO
NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.
LAT...LON 3973 7615 4002 7567 3990 7557 3987 7562
3984 7552 3952 7528 3945 7542 3937 7542
3946 7555 3957 7553 3958 7556 3952 7554
3958 7556 3946 7558 3937 7550 3930 7576
3972 7579
ROBERTSONSpecial weather statement, Aug 21, 8:08 AM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
908 AM EDT SUN AUG 21 2011
MDZ008-012-211400-
CECIL MD-KENT MD-
908 AM EDT SUN AUG 21 2011
...STRONG THUNDERSTORMS WILL AFFECT CECIL AND KENT COUNTIES...
AT 903 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST
OF ELKTON TO 9 MILES SOUTHWEST OF MIDDLETOWN...MOVING EAST AT 15 MPH.
THE THUNDERSTORMS WILL BE NEAR CALVERT...LOMBARD AROUND 915 AM...FAIR
HILL...BLAKE AROUND 930 AM...BARKSDALE AND APPLETON AROUND 945 AM.
VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE
STORMS.
EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THESE
STORMS. DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
LAT...LON 3932 7619 3938 7611 3938 7607 3945 7600
3946 7602 3951 7599 3953 7600 3954 7607
3956 7610 3972 7624 3972 7582 3929 7578
3925 7594 3925 7598 3916 7627
ROBERTSONSpecial weather statement, Aug 21, 8:19 AM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
919 AM EDT SUN AUG 21 2011
DEZ002-MDZ015-211415-
KENT DE-QUEEN ANNE'S MD-
919 AM EDT SUN AUG 21 2011
...STRONG THUNDERSTORMS WILL AFFECT KENT AND QUEEN ANNE'S COUNTIES...
AT 916 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST
OF MIDDLETOWN TO 11 MILES NORTH OF CENTERVILLE...MOVING EAST AT 20
MPH. THE THUNDERSTORMS WILL BE NEAR CRUMPTON AROUND 930 AM...
MILLINGTON AROUND 935 AM...DELANEY CORNER AROUND 940 AM...
SUDLERSVILLE...BARCLAY AROUND 955 AM...CLAYTON...SMYRNA AROUND 1000
AM AND KENTON AROUND 1010 AM.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.
LAT...LON 3925 7598 3925 7591 3927 7585 3925 7581
3925 7577 3930 7575 3929 7565 3931 7559
3934 7556 3934 7545 3932 7544 3913 7577
3916 7604 3920 7606
ROBERTSONSpecial weather statement, Aug 21, 9:15 AM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1015 AM EDT SUN AUG 21 2011
DEZ002-211515-
KENT DE-
1015 AM EDT SUN AUG 21 2011
...STRONG THUNDERSTORMS WILL AFFECT KENT COUNTY...
AT 1011 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
DOVER TO 11 MILES WEST OF DOVER...MOVING EAST AT 25 MPH. THE
THUNDERSTORMS WILL BE NEAR WYOMING...WOODSIDE EAST AROUND 1030 AM...
RIVERVIEW...MAGNOLIA AROUND 1045 AM...BIG STONE BEACH AND BOWERS
AROUND 1100 AM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. DO NOT SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.
LAT...LON 3895 7573 3911 7575 3934 7547 3932 7543
3924 7538 3916 7540 3909 7540 3899 7530
3895 7530 3895 7539 3892 7541 3891 7547
3887 7552
ROBERTSONThunderstorm Wind, Kent
- When
- August 21, 9:35 AM EST
- Where
- Kent County, 0.97 mi SSW of Dupont Manor
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.188, -75.540
A Skywarn spotter estimated a wind gust of 60 mph near the Dover International Speedway.
Thunderstorm Wind, Kent
- When
- August 21, 9:35 AM EST
- Where
- Kent County, 1.04 mi SSE of Dover
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.157, -75.521
A severe thunderstorm knocked down a few trees and tree limbs in Dover.
Thunderstorm Wind, Kent
- When
- August 21, 9:50 AM EST
- Where
- Kent County, 1.04 mi SSE of Dover to (Dov)dover Afb
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.157, -75.521
A wind gust of 77 mph was measured at the Dover Air Force Base during a severe thunderstorm. The severe thunderstorm also caused wind damage at the base.
Thunderstorm Wind, Sussex
- When
- August 21, 6:25 PM EST
- Where
- Sussex County, Georgetown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.680, -75.380
A severe thunderstorm knocked down large tree limbs and wires in Georgetown.
Lightning, Sussex
- When
- August 21, 6:25 PM EST to 6:28 PM EST
- Where
- Sussex County, 0.76 mi NNW of Georgetown to 2.96 mi W of Hollyville
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 38.690, -75.385
A pair of lightning strikes helped trigger fires that damaged two homes in Georgetown. One fire occurred on Avalon Drive and the second on Donaway Road. Four fire companies responded to each blaze. No injuries were reported.
Lightning, Sussex
- When
- August 21, 6:35 PM EST
- Where
- Sussex County, 0.42 mi SE of Milton
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 38.766, -75.314
A lightning strike and ensuing fire damaged a home on Ellison Drive in Milton. Four fire companies helped extinguish the blaze. No injuries were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Flash Flooding in Puerto Rico, August 21 to 23, 20111 death · $4,000 · 48 events
- Tornadoes and Hail in New York, August 21, 2011$310,000 · EF2 · 5 events
- Heat in Nevada, August 21, 20111 death · 1 event
- Flash Flooding in New Mexico, August 21, 2011$11 million · 5 events
- Flash Flooding and Flooding in New Jersey, August 21 to 23, 2011$1.0 million · 5 events
- Hail and Damaging Wind in Nebraska, August 21, 2011$1.0 million · 52 kt wind · 2 events
- Hail and Damaging Winds in Vermont, August 21, 2011$155,000 · 1.75 in hail · 12 events
- Damaging Winds and Lightning Strike in Virginia, August 21, 2011$113,000 · 60 kt wind · 10 events
- Flash Flood and Damaging Wind in Arizona, August 21, 2011$125,000 · 52 kt wind · 2 events
- Damaging Winds in New York, August 21, 2011$86,000 · 70 kt wind · 9 events
- Hail and Damaging Winds in Pennsylvania, August 21, 2011$85,000 · 56 kt wind · 9 events
- Tornado and Damaging Winds in New Hampshire, August 21, 2011EF1 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342190, 342191, 342192, 345660, 347734, 342194.